Georgia, 2006

Flash Flooding in Georgia, January 23, 2006

January 23, 2006 · NWS FFC · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 23, 11:09 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jan 23, 11:09 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1109 AM EST MON JAN 23 2006

.UPDATE...
LOWERED TEMPERATURES A BIT MOST PLACES A WEDGE HOLDING STRONG LATE
THIS MORNING. I DO EXPECT IT TO BEGIN ERODING FROM THE SOUTH AND
SOUTHWEST THIS AFTERNOON...BUT WITH EXTENSIVE CLOUD COVER AND
PRECIPITATION...TEMPERATURES WILL BE LIMITED A BIT EVEN WHERE WARM
SECTOR RETURNS. ALSO TWEAKED POPS A LITTLE TO FIT CURRENT
DEVELOPMENT.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Jan 23, 5:20 AM EST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 AM EST MON JAN 23 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241100-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
520 AM EST MON JAN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS CENTRAL
GEORGIA...

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS GEORGIA TODAY. HIGH PRESSURE WILL
BUILD INTO THE REGION BEHIND THE FRONT TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
INSTABILITY WILL INCREASE ACROSS CENTRAL GEORGIA THIS AFTERNOON AS
THE COLD FRONT MOVES THROUGH THAT AREA. CAPE VALUES WILL REMAIN
BELOW 500 AND LIFTED INDEX VALUES WILL BE AT OR JUST BELOW ZERO.
WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...THE ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO PRODUCE ISOLATED THUNDERSTORMS BETWEEN NOON AND 7
PM SOUTH OF A LINE FROM LAGRANGE...TO MONTICELLO...TO WARRENTON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 81 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fulton

When
January 23, 1:08 PM EST to 5:55 PM EST
Where
Fulton County, 3 mi SE of Newtown
Property damage
$100
Reported by
OFFICIAL NWS OBS.
Coordinates
34.033, -84.217

Official National Weather Service river gage readings indicated that Crooked Creek along the Gwinnett/Fulton county line just south-southeast of Newton reached flood stage of 9.0 feet at 108 pm EST, crested at 10.6 feet at 230 pm EST, and then fell below flood stage at 550 pm EST. This creek is in an urbanized area and the area is subject to flash flooding from the creek during periods of heavy rainfall. Rainfall on the order of 2.0 inches or more fell across the area from late morning through mid-afternoon. The ground was already saturated from previous heavy rains in recent weeks. The flooding was basically a nuisance and no damage was reported to any property in the area.

Flash Flood, Gwinnett

When
January 23, 1:08 PM EST to 5:55 PM EST
Where
Gwinnett County, 4 mi WNW of Norcross
Property damage
$100
Reported by
OFFICIAL NWS OBS.
Coordinates
33.950, -84.283

Official National Weather Service river gage readings indicated that Crooked Creek along the Gwinnett/Fulton county line just south-southeast of Newton reached flood stage of 9.0 feet at 108 pm EST, crested at 10.6 feet at 230 pm EST, and then fell below flood stage at 550 pm EST. This creek is in an urbanized area and the area is subject to flash flooding from the creek during periods of heavy rainfall. Rainfall on the order of 2.0 inches or more fell across the area from late morning through mid-afternoon. The ground was already saturated from previous heavy rains in recent weeks. The flooding was basically a nuisance and no damage was reported to any property in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492722, 5492723.